West Virginia, 2019

Flooding in West Virginia, December 17, 2019

December 17, 2019 · NWS PBZ · 7 events in 4 counties and zones

An initial shortwave ahead of a trough over the central CONUS crossed the region on December 16th. Snow fell initially, with accumulations of 1 to 3 inches reported by the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An initial shortwave ahead of a trough over the central CONUS crossed the region on December 16th. Snow fell initially, with accumulations of 1 to 3 inches reported by the morning hours. However, a mix with freezing rain occurred as a warm layer developed aloft. Any icing in most cases was limited to a light glaze during the night of the 16th.

Locally heavy rainfall occurred through the night of the 16th into the morning of the 17th, thanks to the passage of a surface low and enhanced lift provided by an upper jet. Rainfall totals of between 1 and 2 inches over a 24 hour period were common across northern West Virginia. With the ground already saturated from previous precipitation, several flooding problems were able to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 17, 3:33 AM EST, 42 minutes earlier.

Area forecast discussion, Dec 17, 3:33 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
333 AM EST Tue Dec 17 2019

.SYNOPSIS...
A wintry mix of rain, snow, and freezing rain continue through part
of the day with crossing low pressure.  A reinforcing cold front
should return snow showers on Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A wintry mix of snow and freezing rain continue across much of the
region roughly north of I 70 with efficient lift due to shortwave
support and a jet streak. Precip should begin to taper off later this
morning as sfc low pressure tracks from KY/WV to the Mid Atlantic
region, and shortwave/jet support diminish. Locally heavy rainfall
remains a concern for a few more hours where the current flood watch
is, as additional low level jet support enhances rainfall rates.

The precip should decrease in coverage, and transition to all snow in
cold advection behind the departing sfc low, though only light snow
accumulations of an inch or less are expected.

Will maintain all winter weather and flood headlines for now as these
look on track. Garrett county MD continues to see significant ice
accumulation, with numerous trees and power lines down throughout the
county, where an Ice Storm Warning remains in effect.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Dry weather should return this evening as low level ridging briefly
builds in. Scattered to numerous snow showers are then expected late
tonight and Wednesday with a crossing upper trough and reinforcing
sfc cold front. Some of the snow showers could reduce visibility and
leave a quick snow accumulation on roads.

Dry, but cold weather should return Wednesday night through Thursday
night as sfc high pressure builds under NW flow aloft.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Ridging ahead of a weak Central CONUS trough should maintain dry
weather Friday. The trough should result in increasing clouds
Saturday, though a lack of deep layer moisture and lift should limit
precip chances. Another building ridge should result in dry weather
and a gradual warming trend through the rest of the period.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Mainly IFR restrictions are expected tonight in wintry precip
with crossing low pressure. The freezing line will advance north of
PIT overnight with RA/SN/FZRA mix expected for northern areas and
mostly RA to the south. A transition to snow showers is expected for
most sites near dawn Tues morning with cold advection in NW flow.
Slow improvement to MVFR is expected during the afternoon.

.Outlook...
Restrictions are likely through Wednesday with crossing low pressure
and cold advection/lake enhanced snow showers.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch until 11 AM EST this morning for MDZ001.
     Ice Storm Warning until 11 AM EST this morning for MDZ001.
OH...Winter Weather Advisory until 11 AM EST this morning for OHZ039>041-
     048>050-057-058.
PA...Winter Weather Advisory until 11 AM EST this morning for PAZ007>009-
     013>016-020>023-029-073-074-076.
     Flood Watch until 11 AM EST this morning for PAZ021-029-031-073>076.
WV...Winter Weather Advisory until 11 AM EST this morning for WVZ001-002.
     Flood Watch until 11 AM EST this morning for WVZ004-012-021-509>514.

&&
Hazardous weather outlook, Dec 17, 3:45 AM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
345 AM EST Tue Dec 17 2019

PAZ031-075-WVZ004-012-021-509>514-180845-
Greene-Fayette-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
345 AM EST Tue Dec 17 2019

...FLOOD WATCH IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southwest Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-023-WVZ001-002-
180845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Armstrong-Indiana-Hancock-Brooke-
345 AM EST Tue Dec 17 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ021-029-073-074-076-180845-
Allegheny-Washington-Westmoreland-Westmoreland Ridges-Fayette Ridges-
345 AM EST Tue Dec 17 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ059-068-069-WVZ003-180845-
Belmont-Noble-Monroe-Ohio-
345 AM EST Tue Dec 17 2019

This Hazardous Weather Outlook is for east central Ohio and the
northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-180845-
Garrett-
345 AM EST Tue Dec 17 2019

...ICE STORM WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for western Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Ice Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Dec 17, 1:46 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
146 AM EST TUE DEC 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FREEZING RAIN    1 NE GREEN GLADE        39.48N  79.25W
12/16/2019  M0.35 INCH       GARRETT            MD   TRAINED SPOTTER

1100 PM     FREEZING RAIN    MARKLE                  40.57N  79.64W
12/16/2019  M0.03 INCH       WESTMORELAND       PA   PUBLIC

&&

EVENT NUMBER PBZ1903278
EVENT NUMBER PBZ1903279

MPK
Local storm report, Dec 17, 1:59 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 AM EST TUE DEC 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     FREEZING RAIN    OAKLAND                 39.40N  79.40W
12/17/2019  E0.50 INCH       GARRETT            MD   911 CALL CENTER

            GARRETT COUNTY 911 CENTER REPORTS 30-40 SEPERATE
            INSTANCES OF TREES AND/OR POWER LINES DOWN DUE TO SEVERE
            ICING.

&&

EVENT NUMBER PBZ1903280

MPK
Local storm report, Dec 17, 2:57 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
257 AM EST TUE DEC 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     FREEZING RAIN    2 ENE NEW PHILADELPHIA  40.50N  81.41W
12/17/2019  M0.00 INCH       TUSCARAWAS         OH   ASOS

0247 AM     FREEZING RAIN    2 ESE PITTSBURGH INTL A 40.48N  80.21W
12/17/2019  M0.00 INCH       ALLEGHENY          PA   ASOS

&&

EVENT NUMBER PBZ1903281
EVENT NUMBER PBZ1903282

MPK
Local storm report, Dec 17, 4:15 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 AM EST TUE DEC 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLOOD            1 NE CURTISVILLE        39.53N  80.43W
12/17/2019                   MARION             WV   PUBLIC

            ROADWAY CLOSED DUE TO FLOODING NEAR BUFFALO ROAD AND
            BRINK ROAD.

&&

EVENT NUMBER PBZ1903283

MPK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Marion

When
December 17, 4:15 AM EST to 10:00 AM EST
Where
Marion County, 0.12 mi E of Rymer to 0.26 mi SSE of Rymer
Cause
Heavy Rain
Reported by
Public
Coordinates
39.530, -80.428

A member of the public reported that flooding caused a road closure near the intersection of Seven Pines Road and Buffalo Brink Road.

Flood, Wetzel

When
December 17, 6:33 AM EST to 10:00 AM EST
Where
Wetzel County, 0.53 mi E of Hundred to 0.58 mi N of Rush Run
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.680, -80.460

A county official reported that creeks in the area of Hundred were overflowing their banks.

Flood, Marshall

When
December 17, 6:35 AM EST to 10:00 AM EST
Where
Marshall County, Cameron to 0.29 mi S of Cameron
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.830, -80.570

County Route 74 was closed due to high water.

Flood, Wetzel

When
December 17, 6:35 AM EST to 10:00 AM EST
Where
Wetzel County, 1.04 mi SSW of Brooklyn Jct to 0.8 mi WSW of Bard
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.616, -80.837

West Virginia Route 20 was closed due to high water.

Flood, Marion

When
December 17, 9:00 AM EST to 10:00 AM EST
Where
Marion County, 0.69 mi N of Gaston Jct to 0.55 mi NW of North Fairmont
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.480, -80.150

Marion County Schools were closed due to widespread flooding of roadways.

Flood, Wetzel

When
December 17, 9:00 AM EST to 10:00 AM EST
Where
Wetzel County, 0.69 mi S of Pine Grove to 0.36 mi SSE of Barker
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.560, -80.680

Wetzel County Schools were closed due to widespread flooding of roadways.

Flood, Monongalia

When
December 17, 9:30 AM EST to 10:30 AM EST
Where
Monongalia County, Blacksville to 0.67 mi SSE of Blacksville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.720, -80.220

A social media user reported that Clay-Batelle Middle and High Schools, as well was Mason-Dixon Elementary, were closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869760, 869761, 869762, 869763, 869764, 869765, 869766.